Smile is ruined from Botox! What went wrong? (photos)

I saw a different Dr for Botox who recommended 2.5 units on each side of my nose for my gummy smile and also put 5-8 (?)units Botox in my chin (placed at two points side by side about mid chin). He also topped up Botox around my eyes. I wouldn't say I used to love my smile, but I didn't hate it. Now I hate it!! I'm so self conscious. It's crooked, unnatural and I don't feel like me. (I have been getting Botox elsewhere for many years around eyes and frown with no problem). What has gone wrong?

Doctor Answers 10

Botox changed your smile

Injecting around the mouth is for advanced injectors because this is what can happen. I'm sorry this has happened. The chin injection hit the DLI on the right so you can't pull it down when smiling. The gummy smile injection prevents the upper lip from lifting. Some people like this injection, many don't. There's nothing to do at this point but wait it out. 

Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Facial Asymmetry After Botox

Botox is a neurotoxin that selectively paralyses muscles of facial expression, and when done right can enhance and rejuvenate your facial characteristics. 

The reason you don't like your smile after Botox injection is likely because one of two reasons.  Either some of the neurotoxin that was placed around the side of your nose diffused into the surrounding tissues and has affected your zygomaticus muscles (which bring the angle of your mouth both superiority and posterior, and is one of the most important muscles for smiling) or they injected these muscles directly.  Either way, your smile will be off, and look unnatural if paralyzed.

The solution is to inject the zygomaticus muscles on the side of your face that is working to paralyze them and provide symmetry, which can be risky if you don't know where to inject and the landmarks that are used.

The other option is to wait until the effects of Botox wear off, which in my experience can be anywhere between 6-9 months, but everyone is different.

Hope this helps, and thank you for the questions.

Daniel Calva, MD
Key Biscayne Physician

Botox around the mouth

Botox injections can be used around the mouth to lift the corners of the mouth, decrease chin dimpling and expression, reduce gummy smiles and to halt vertical lip lines.  However, it is best done by an expert injector because injections of too high a dosage or wrong location can lead to negative results such as you are experiencing.  The injections have effected your depressor labii inferioris muscle which lowers and everts the bottom lip.   Thankfully, it will fade more quickly than other areas of the face; however, you could consider treating the opposite side to create symmetry for the time being.  Make sure to seek out an expert in facial injectables if you want this corrected and for all treatments in the future.

Kyle Coleman, MD
New Orleans Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Botox - now my smile is crooked

Thank you for asking about your Botox.

  • Unfortunately your doctor almost certainly injected the Botox around your chin too high - or in a large enough volume for it to spread to muscles on the side.
  • As a result, the muscles on one side (depressor labii inferioris probably, the depressor anguli oris possibly) have weakened - temporarily.
  • It also appears that the Botox around the nostril may have been injected too low -
  • The shape of your smile on one site is changed as well.
  • These are difficult to correct - but will go away as your Botox wears off.
  • You have a lovely smile to start with -  you might just stay with your original smile in the future.
  • Always see a Board Certified Plastic Surgeon.
Hope you find this information helpful. Best wishes.

Asymmetric smile following Botox

Dear mrc3121:

Thanks for sharing your photos! You do have a gorgeous smile so I am sorry for your concern. The good thing is it will revert in 2 to 3 months. 

While injecting your chin, the Botox "spread" just enough on the right to weaken the depressor labii inferioris (DPI) muscle causing the round orbicularis muscle of the lips to lift that side. 

You may also regain symmetry with a couple of units of Botox in the DPI  on the other side. Discuss this with your injectors as an option. 

Don't frown! You have a beautiful smile! All the best!

Dean P. Kane, MD, FACS
Baltimore Plastic Surgeon
4.8 out of 5 stars 67 reviews

Uneven smile

If you were getting good results from your previous doctor why did you change. what you have now can be adjusted with Botox but I would go back to the original doctor you had to "fix" it as it sounds like he knows your face and needs better

Melvin Elson, MD
Nashville Dermatologist
5.0 out of 5 stars 6 reviews

Botox in the lower face

It's unfortunate that this has happened to you. In general Botox use in the lower face is associated with a higher complication rate, hence the requirement of special expertise. There are many small muscles around the mouth which control your smile and by the looks of it the muscle which supplies the lower lip (depressor) muscle was injected or Botox has seeped from the neighbouring injection into the wrong muscle. 
Your lower lip should improve in time, less than 3 months. Much of it is also how the lip feels to you. Be patient and it should resolve. Hope this is helpful.

Uneven smile

Botox in the lower face is an advanced technique. What appears to have happened is that not only was Mentalis (chin dimpling muscle) affected by the Botox, but also its neighbor muscle, Depressor Labii Inferioris. The DLI is a no fly zone-- Botox there causes an uneven smile. 

Estee Williams, MD
New York Dermatologist
5.0 out of 5 stars 7 reviews

Botox caused uneven smile

Unfortunately, the best option would be to wait it out. It wasn't the Botox that was injected for the gummy smile but rather the Botox that was injected near the chin which caused this problem, anatomically related to the depressor anguli oris ...

Dr Karamanoukian
#RealSelf100 Member

Botox to the Chin #botox

  • It appears that your asymmetric smile may be due to having Botox placed in the depressor anguli oris, or possibly the depressor labii inferioris, muscle on one side but not the other.
  • This muscle pulls down on the lower lip. 
  • By temporarily paralyzing this muscle with Botox, the lower lip on the affected side will no longer move down.
  • If you wish to improve your smile to a  more symmetric one, you may have Botox placed on the non-affected side's depressor anguli oris/depressor labii inferioris.
  • The other option of course is to wait until the Botox wears off over the next 2-3 months. 
  • Thanks for sharing. 

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.